Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/3469

Title: Discontinuities in pattern inference
Authors: Reidenbach, Daniel
Keywords: Pattern languages
Inductive inference
Combinatorics on words
Issue Date: 2008
Publisher: © Elsevier
Citation: REIDENBACH, D., 2008. Discontinuities in pattern inference. Theoretical Computer Science, 397 (1-3), pp. 166-193
Abstract: This paper deals with the inferrability of classes of E-pattern languages—also referred to as extended or erasing pattern languages—from positive data in Gold’s model of identification in the limit. The first main part of the paper shows that the recently presented negative result on terminal-free E-pattern languages over binary alphabets does not hold for other alphabet sizes, so that the full class of these languages is inferrable from positive data if and only if the corresponding terminal alphabet does not consist of exactly two distinct letters. The second main part yields the insight that the positive result on terminal-free E-pattern languages over alphabets with three or four letters cannot be extended to the class of general E-pattern languages. With regard to larger alphabets, the extensibility remains open. The proof methods developed for these main results do not directly discuss the (non-)existence of appropriate learning strategies, but they deal with structural properties of classes of E-pattern languages, and, in particular, with the problem of finding telltales for these languages. It is shown that the inferrability of classes of E-pattern languages is closely connected to some problems on the ambiguity of morphisms so that the technical contributions of the paper largely consist of combinatorial insights into morphisms in word monoids.
Description: This is a journal article. It was published in the journal, Theoretical Computer Science [© Elsevier]. The definitive version is available at: http://dx.doi.org/doi:10.1016/j.tcs.2008.02.029
DOI: 10.1016/j.tcs.2008.02.029
URI: https://dspace.lboro.ac.uk/2134/3469
ISSN: 0304-3975
Appears in Collections:Published Articles (Computer Science)

Files associated with this item:

File Description SizeFormat
Reidenbach_TCS_Discontinuities_Pattern_Inference.pdf415.61 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.